Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 51, NWS Pueblo, CO

November 6, 20235 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Nov 6, 2023, 3:03 PM MST for 5 counties in Colorado. It took effect at Nov 7, 2023, 10:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 6, 2023, 3:03 PM MST (22:03 UTC)
In effect from
Nov 7, 2023, 10:00 AM MST
Expired
Nov 7, 2023, 6:00 PM MST
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Otero County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 68 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.1 hours before the alert went out and 368 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2863 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WWUS85 KPUB 062203
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
303 PM MST Mon Nov 6 2023

COZ229-230-071415-
/O.UPG.KPUB.FW.A.0042.231107T1700Z-231108T0000Z/
/O.NEW.KPUB.FW.W.0051.231107T1700Z-231108T0000Z/
/O.CON.KPUB.FW.W.0050.000000T0000Z-231107T0100Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
303 PM MST Mon Nov 6 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR FIRE WEATHER ZONES 229 AND 230...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM MST TUESDAY FOR 
FIRE WEATHER ZONES 229 AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from 10 AM to 5 PM MST Tuesday. The Fire Weather Watch for
Tuesday is no longer in effect.

* Affected Area...Fire Weather Zones 229 and 230.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ228-232-233-071415-
/O.UPG.KPUB.FW.A.0042.231107T1700Z-231108T0000Z/
/O.NEW.KPUB.FW.W.0051.231107T1700Z-231108T0000Z/
Pueblo County Including Pueblo-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
303 PM MST Mon Nov 6 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM MST TUESDAY FOR 
FIRE WEATHER ZONES 228, 232, AND 233...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and relative humidity, which is in effect
from 10 AM to 5 PM MST Tuesday. The Fire Weather Watch for Tuesday is
no longer in effect.

* Affected Area...Fire Weather Zones 228, 232 and 233.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
682 
WWUS85 KPUB 070027
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
527 PM MST Mon Nov 6 2023

COZ229-230-071630-
/O.CAN.KPUB.FW.W.0050.000000T0000Z-231107T0100Z/
/O.CON.KPUB.FW.W.0051.231107T1700Z-231108T0000Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
527 PM MST Mon Nov 6 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 5 PM MST
TUESDAY FOR FIRE WEATHER ZONES 229 AND 230...

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 229 AND 
230...

The National Weather Service in Pueblo has cancelled the Red Flag
Warning.

* Affected Area...Fire Weather Zones 229 and 230.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ228-232-233-071630-
/O.CON.KPUB.FW.W.0051.231107T1700Z-231108T0000Z/
Pueblo County Including Pueblo-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
527 PM MST Mon Nov 6 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 5 PM MST
TUESDAY FOR FIRE WEATHER ZONES 228, 232, AND 233...

* Affected Area...Fire Weather Zones 228, 232 and 233.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
289 
WWUS85 KPUB 071039
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
339 AM MST Tue Nov 7 2023


COZ222-080100-
/O.EXB.KPUB.FW.W.0051.231107T1700Z-231108T0100Z/
Fremont County Including Canon City/Howard/Texas Creek-
339 AM MST Tue Nov 7 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 222...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM this morning to 6 PM MST this evening.

* Affected Area...Fire Weather Zone 222.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ228>230-232-233-080100-
/O.EXT.KPUB.FW.W.0051.231107T1700Z-231108T0100Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
339 AM MST Tue Nov 7 2023

...RED FLAG WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 228, 229, 230, 232, AND 233...

* Affected Area...Fire Weather Zones 228, 229, 230, 232 and 233.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
360 
WWUS85 KPUB 072139
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
239 PM MST Tue Nov 7 2023

COZ222-228>230-232-233-080100-
/O.CON.KPUB.FW.W.0051.000000T0000Z-231108T0100Z/
Fremont County Including Canon City/Howard/Texas Creek-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
239 PM MST Tue Nov 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
222...

* Affected Area...Fire Weather Zones 222, 228, 229, 230, 232 and 
  233.

* Winds...Southwest 10 to 15 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish
422 
WWUS85 KPUB 080053
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
553 PM MST Tue Nov 7 2023

COZ222-228>230-232-233-080200-
/O.EXP.KPUB.FW.W.0051.000000T0000Z-231108T0100Z/
Fremont County Including Canon City/Howard/Texas Creek-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
553 PM MST Tue Nov 7 2023

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR FIRE 
WEATHER ZONES 222, 228, 229, 230, 232, AND 233...

Winds will continue to diminish this evening, while relative
humidity climbs back above 15 percent. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Nov 6, 3:00 PM MST, 3 minutes earlier.

Area forecast discussion, Nov 6, 3:00 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
300 PM MST Mon Nov 6 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 259 PM MST Mon Nov 6 2023

Key Messages:

1) One more dry/breezy/warm day on Tuesday, with expanded area of
critical fire weather conditions over the southern I-25 corridor and
portions of the southeast plains.

Just slightly cooler than yesterday this afternoon (though ALS has
set another record high), as mid level temps have drifted downward a
degc or two. Still well above Nov averages with 60s/70s widespread
at lower elevations, 50s/60s mountains. Breezy to windy again over
the mountains, with some gusts 35-55 kts over/near the higher
exposed terrain of the Sawatch Range. Winds in the Red Flag Warning
area along the srn I-25 corridor have been slow to increase, though
a couple CDOT sensors near Walsenburg have finally begun to gust 25-
30 mph at 2 pm. For tonight, will keep current Red Flag Warning
going until expiration at 6 pm, as winds will quickly diminish and
RH will rapidly improve once sun sets. Another breezy/mild night in
store for many east slope locations/sern plains as downslope flows
persist, while higher mountains and valleys see seasonably cool
mins. On Tuesday, mid/upper level flow bends back to more swly and
result, mid level thermal ridge builds northward over the plains,
increases as upper trough moves into the Great Basin. As a result,
mid level thermal ridge builds northward over the plains and lee
surface trough shifts eastward toward the KS border. Pattern should
boost max temps a few degf along and east of the mountains, and
allow for gusty surface winds to spread farther eastward away from
the mountains in the afternoon. Accordingly, will upgrade Fire
Weather Watch to a Red Flag Warning for the srn I-25 corridor and
immediately adjacent plains, but hold off on any farther eastward
expansion as winds tend to weaken closer to the surface trough/KS
border.

.LONG TERM...(Tuesday night through Monday)
Issued at 259 PM MST Mon Nov 6 2023

Key Messages:

1) Rapid cooldown Wednesday and Thursday.

2) Snow will fall over the mountains starting Weds and over parts of
I-25 Weds Night into early Thursday.

3) Temperatures warm again this weekend.

Wednesday Night-Thursday...

A noticeable change in weather will hit our forecast area starting
Wednesday evening as a positively-tilted trough moves in from the
west. Just ahead of it, supportive orographics and breezy west flow
aloft will allow for the incoming moisture to fall as snow showers
over parts of the Central Mountains. Light accumulations will start
over the higher peaks of the Continental Divide before spreading to
the rest of the higher terrain Wednesday Night. As northerly winds
surge across the plains and slowly become more easterly, the passing
trough will provide plenty of lift for snowfall to spread across the
rest of the higher terrain and eventually parts of I-25 by Thursday
morning. Snow will spread from the Central Mountains to our
southeast mountains and the Pikes Peak Region early Wednesday
evening, before moving over parts of the I-25 corridor. Snow amounts
don't appear to be highly impactful at this time, with 1-2 inches
over the lower-lying areas previously mentioned and about 4-7 over
the mountainous areas. Some areas along the peaks of the Sangres and
Wets could potentially see upwards of a foot, depending on
orographics and supportive upslope post-front. Snowfall will slowly
wane throughout the day on Thursday, from north-south and east-west,
ending by Thursday Night. Looking at temperatures, the surging
northerlies behind the cold front will cause highs to plummet across
the area by nearly 20 degrees or so. Wednesday's high temperatures
will be in the 50s to low-60s across the area. Thursday will be even
cooler as the incoming trough brings in more cool air, with
forecasted highs mostly in the 40s.

Friday Onwards...

A quick break in the action on Friday with highs generally warming
into the 50s and dry weather across the area. Guidance starts to
quickly diverge at this point with the timing of the next trough to
swing through. Generally, next weekend will be seeing some higher
temperatures as things slowly warm. The next passing trough, which
at this time appears to be on the weaker and drier side, could bring
some more showers to the higher terrain sometime during the weekend.
As we move to the end of this forecast period and into next week,
models show an upper ridge building in, which would continue our
warming and drying trend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 259 PM MST Mon Nov 6 2023

VFR conditions at all taf sites the next 24 hrs. W-sw winds will
strengthen at the terminals on Tue afternoon, with gusts 25-30 kts
at KALS after 18z, 20-25 kts at KCOS starting 18z-19z, and 20-25 kts
at KPUB starting 20z-21z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM to 5 PM MST Tuesday for COZ228>230-
232-233.

Red Flag Warning until 6 PM MST this evening for COZ229-230.

&&

SHORT TERM...PETERSEN
LONG TERM...GARBEROGLIO
AVIATION...PETERSEN
Hazardous weather outlook, Nov 6, 4:30 AM MST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
430 AM MST Mon Nov 6 2023

COZ058>089-093>099-071130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
430 AM MST Mon Nov 6 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected to develop across
Huerfano and Eastern Las Animas counties this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire conditions likely for portions of the plains during
the afternoon hours on Tuesday, mainly along I-25 corridor.

Snow will be possible Wednesday though Thursday, mainly over the
higher terrain on Wednesday. Best chance over the plains will be
Thursday morning north of Highway 50, and then further southward
by later in the day. There could be travel impacts during the
morning hours on Thursday for the Palmer Divide area and portions
of the I-25 corridor.

Snow will be possible again later in the day on Saturday for the
higher elevations, mainly over the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

27/STEWARD

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.